Q. I am a 28 year-old woman and have recently been diagnosed with cyclothymia and dysthymia. I also experience a high level of anxiety, especially in social situations. I have been depressed all of my life, had anorexia and bulimia in high school and college, and was hospitalized for "moderate" depression when I was in college. I have been unsuccessful with antidepressants (Prozac, Zoloft, Paxil, Pamelor, Effexor, Serzone, and Celexa) because the side effects have been debilitating even at low doses, so that I was never able to reach a therapeutic dose.

I have been taking SAM-E for about 6 months; it has, incredibly, lifted my base mood, with no side effects. However, it has not helped with mood swings. I swing back and forth all day long. I may in fact be "buzzing" a bit more with the SAME-E, and the cycling may occur more frequently. My doctor has suggested that I try 600 mg of Lithium as a mood stabilizer.

To what degree is weight gain a side effect of lithium at this dosage? (Is the 15-40 pounds I have read about for the therapeutic dose of lithium the case here as well? This is no small concern for a former anorexic...)

Are there any other drugs that may be taken in conjunction with lithium to counteract weight gain, and what are the side effects?

To what degree are tremors a problem at this dosage?

Are there any alternatives to lithium for cyclothymia?

 

  A. Weight gain with lithium is not a guarantee. I would follow your doctor's advice and give it a try. I realize your concerns with your history, but it sounds like his idea might help you. If you gain 10 pounds but feel great, it seems an easy decision to try the medication. You may gain little to nothing. If you gain too much, consult with your psychiatrist about alternatives and/or stopping the lithium.